Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 283, NWS Bismarck, ND

July 21, 2005Adams County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2005, 4:18 PM MDT for Adams County, Hettinger County, North Dakota. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2005, 4:18 PM MDT (22:18 UTC)
Expired
Jul 21, 2005, 4:45 PM MDT
In force
27 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Adams County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 158 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:40 PM MDTHAIL 110 S Regent, NDFELL FOR 10 MINUTES ENDING AT 550
Jul 21, 4:50 PM MDTHAIL 2.518 N Hettinger, NDGOLF BALL TO TENNIS BALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 212218
SVRBIS
NDC001-041-212245-
/O.NEW.KBIS.SV.W.0283.050721T2218Z-050721T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
418 PM MDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA
  SOUTHERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 445 PM MDT

* AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER SOUTHWESTERN
  HETTINGER COUNTY...OR ABOUT 29 MILES EAST OF BOWMAN...AND MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN ADAMS COUNTY AROUND 430 PM MDT
  RURAL SOUTHWESTERN HETTINGER COUNTY AROUND 430 PM MDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO COULD STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4643 10283 4626 10291 4614 10257 4627 10241

$$

TSW
1 follow-up statement
000 
WWUS53 KBIS 212240
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
539 PM CDT THU JUL 21 2005

NDC001-041-212245-
/O.CON.KBIS.SV.W.0283.000000T0000Z-050721T2245Z/
HETTINGER ND-ADAMS ND-
439 PM MDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM MDT FOR NORTH
CENTRAL ADAMS AND SOUTHERN HETTINGER COUNTIES...

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING 
HAIL UP TO BASEBALL SIZE.  THIS STORM WAS LOCATED NEAR HETTINGER 
OVER SOUTH CENTRAL ADAMS COUNTY...OR ABOUT 41 MILES EAST OF 
BOWMAN...MOVING SOUTHEAST AT 25 MPH.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4643 10283 4626 10291 4614 10257 4627 10241

$$

TSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:10 AM MDT, 13 hours 8 minutes earlier.

Area forecast discussion, Jul 21, 3:10 AM MDT, 13 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CDT THU JUL 21 2005

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
SURFACE TROUGH OVER CENTRAL MONTANA/WYOMING IS PROGGED TO MOVE EAST
TO THE WESTERN BORDERS OF THE DAKOTAS BY 18Z...A SLOWER PROGRESSION
THAN YESTERDAYS MODEL RUNS. THUS WILL MAKE A CHANGE IN THE
FORECASTED WINDS TODAY AS WELL AS INTRODUCE PRECIP CHANCES TO THE
WESTERN COUNTIES THIS AFTERNOON. THE TROUGH WILL BE THE FOCUS OF
THUNDERSTORM INITIATION...WITH PLENTY OF LOW LEVEL MOISTURE
AVAILABLE AS DEWPOINTS INCREASE AHEAD OF THE TROUGH. CAPE VALUES
INCREASE TO 500 TO OVER 1000 THIS AFTERNOON ACROSS THE WHOLE
FORECAST AREA. HAVE MENTIONED POSSIBLY SEVERE WORDING AS PER
PREVIOUS FORECAST...BUT NOW INCLUDES THE WESTERN COUNTIES AS WELL.
THE TROUGH IS PROGGED TO REMAIN IN THE CENTRAL DAKOTAS THIS EVENING
AND MOVE SLOWLY EAST AND WEAKEN OVERNIGHT.

FRIDAY WILL SEE ANOTHER LOW DEVELOPING IN THE LEE OF THE ROCKIES
WITH STRONG SOUTHEAST WINDS OVER THE DAKOTAS AND KEEPING DEWPOINTS
INTO THE 60S. THIS LOW/TROUGH IS FORECAST TO APPROACH THE WESTERN
BORDER OF THE DAKOTAS AFTER MIDNIGHT FRIDAY NIGHT AND MOVING INTO
CENTRAL NORTH DAKOTA BY DAYBREAK ON SATURDAY. PLENTY OF LOW LEVEL
MOISTURE AND CAPE TO WORK WITH...AND EXPECT A LATE FRIDAY
NIGHT/EARLY SATURDAY MORNING ROUND OF THUNDERSTORMS...SOME
SEVERE...FOR THE WHOLE FORECAST AREA. THE TIMING OF THE MOVEMENT OF
THE TROUGH IS KEY FOR TIMING OF PRECIPITATION.

.LONG TERM...SUNDAY THROUGH THURSDAY.
AN UPPER LEVEL TROUGH AND SURFACE LOW WILL MOVE ACROSS THE STATE ON
LATE SUNDAY AND MONDAY...WITH GOOD UPPER LEVEL DIFLUENCE AND
SURFACE MOISTURE ADVECTION.  WILL KEEP A CHANCE OF TSTMS IN THE
FORECAST BEGINNING SATURDAY AFTERNOON THROUGH MONDAY EVENING.  THE
TROUGH DEEPENS AS IT MOVES EAST MONDAY NIGHT AS STRONG RIDGE
DEVELOPS OVER THE WEST COAST...PUTTING ND IN A DRY NORTHWEST FLOW
ALOFT WITH TEMPS GENERALLY AT OR BELOW NORMAL. LITTLE CHANGE TO
ONGOING FORECAST AND ADDED A DRY AND SEASONABLE DAY 8 TO PACKAGE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

VINING/WETZEL
Hazardous weather outlook, Jul 21, 4:08 AM MDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
508 AM CDT THU JUL 21 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221006-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
508 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...SOME
SEVERE WITH DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS...SOME SEVERE... FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

In the hours before

Local storm report, Jul 21, 11:42 AM MDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1242 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             21 E WILLISTON          48.16N 103.18W
07/21/2005  1.00 INCH        WILLIAMS           ND   PUBLIC

            REPORTED AT LEWIS AND CLARK STATE PARK

&&

JC
Local storm report, Jul 21, 12:37 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
137 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             7 NW PLAZA              48.10N 102.07W
07/21/2005  0.88 INCH        MOUNTRAIL          ND   CO-OP OBSERVER

&&

VJENSEN
Local storm report, Jul 21, 12:46 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
146 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             PLAZA                   48.03N 101.96W
07/21/2005  1.00 INCH        MOUNTRAIL          ND   PUBLIC

            QUARTER SIZE HAIL IN THE TOWN OF PLAZA. PUBLIC REPORT
            RELAYED BY LOCAL MEDIA.

&&

CJS/JC
Local storm report, Jul 21, 1:02 PM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
202 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             5 E MAKOTI              47.96N 101.70W
07/21/2005  0.88 INCH        WARD               ND   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED BY LAW ENFORCEMENT IN THE RICE
            LAKE AREA OF WARD COUNTY.

0154 PM     HAIL             MAKOTI                  47.96N 101.81W
07/21/2005  0.88 INCH        WARD               ND   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED BY LAW ENFORCEMENT IN THE TOWN
            OF MAKOTI.

&&

CJS/JC
Local storm report, Jul 21, 1:21 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
221 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             RYDER                   47.92N 101.67W
07/21/2005  0.88 INCH        WARD               ND   PUBLIC

            NICKEL SIZE HAIL REPORTED IN THE TOWN OF RYDER.

&&

CJS/JC
Local storm report, Jul 21, 1:45 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             RYDER                   47.92N 101.67W
07/21/2005  1.75 INCH        WARD               ND   PUBLIC

            A FEW HAIL STONES TO THE SIZE OF GOLFBALLS. PUBLIC REPORT
            RELAYED BY LOCAL MEDIA.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:16 AM MDTSevere Thunderstorm WarningBISWilliams59 min
Jul 21, 7:13 AM MDTSevere Thunderstorm WarningBISWilliams62 min
Jul 21, 7:39 AM MDTSevere Thunderstorm WarningBISMcKenzie66 min
Jul 21, 11:34 AM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail56 min
Jul 21, 12:30 PM MDTSevere Thunderstorm WarningBISMountrail24 min
Jul 21, 12:39 PM MDTSevere Thunderstorm WarningBISWard49 min
Jul 21, 12:59 PM MDTSevere Thunderstorm WarningBISMcLean29 min
Jul 21, 3:21 PM MDTSevere Thunderstorm WarningBISHettinger, Slope54 min
Jul 21, 4:05 PM MDTSevere Thunderstorm WarningBISAdams40 min
Jul 21, 4:14 PM MDTSevere Thunderstorm WarningBISMorton61 min
Jul 21, 4:48 PM MDTSevere Thunderstorm WarningBISAdams24 min
Jul 21, 4:53 PM MDTTornado WarningBISMorton30 min
Jul 21, 5:04 PM MDTSevere Thunderstorm WarningBISMcLean, Oliver35 min
Jul 21, 5:17 PM MDTSevere Thunderstorm WarningBISMorton56 min
Jul 21, 5:29 PM MDTSevere Thunderstorm WarningBISGrant, Morton31 min
Jul 21, 5:34 PM MDTSevere Thunderstorm WarningBISBurleigh26 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.